Pennsylvania, 2023

Damaging Winds in Pennsylvania, June 27, 2023

June 27, 2023 · NWS CTP · 5 events in 4 counties and zones

Upper-level troughing and a weak surface trough to the lee of the Appalachians allowed for the development of scattered showers and thunderstorms during the afternoon of June 27, 2023. A few of these storms were able to produce sporadic wind damage across the Lower Susquehanna Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$13,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Upper-level troughing and a weak surface trough to the lee of the Appalachians allowed for the development of scattered showers and thunderstorms during the afternoon of June 27, 2023. A few of these storms were able to produce sporadic wind damage across the Lower Susquehanna Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jun 27, 10:59 AM EST, 1 hour 7 minutes earlier.

Area forecast discussion, Jun 27, 10:59 AM EST, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service State College PA
1159 AM EDT Tue Jun 27 2023

.SYNOPSIS...
Showers and thunderstorms will redevelop and become fairly
widespread this afternoon and evening. Localized heavy
downpours and marginally severe thunderstorm wind gusts and
hail are most likely over the eastern half of central PA. A
drying trend is expected Wednesday into Thursday followed by
more rounds of thunderstorms to end June and kick off the month
of July.

&&

.NEAR TERM /UNTIL 8 PM THIS EVENING/...
A transition to breaks in the early morning fog and stratus
occurred across the Central Mtns and Susq Valley late this
morning and sfc based CAPE climbed to between 1500-2200 J/KG
across the Mid and Lower Susq Valley. Slow moving single and
small multi-cell clusters of TSRA have recently developed and
are tracking NE - fairly close to the direction/speed of the 0-3
KM bulk shear.

Previous disc...

Seasonably strong H5 trough axis will move through CPA during
the near term period. Deep southerly flow ahead of the trough
will continue to support ample moisture, with PWs remaining
around 1.5 inches over the eastern half of the area. Large scale
lift and modest instability will support another round of
diurnal convection this afternoon and evening. Deep-layer shear
will generally be rather weak, but a few storms could be capable
of producing locally strong wind gusts, marginal hail, and
heavy rainfall particularly focused in the Susquehanna Valley
where stronger heating/destablization will occur. SPC has pulled
the MRGL risk back to clip the far eastern part of the forecast
area. As the upper trough slows, there will once again be the
potential for southwest to northeast training storms. With the
bulk of heavy rainfall falling to the east of central PA
yesterday, the threat of isolated flash flooding remains low and
accounted for via WPC MRGL risk ERO. We will mention the low-
end severe/FF risks in the HWO. Storms will fade into tonight
with the loss of heating. A few showers could linger on the
backside of the upper trough with some upslope enhancement over
the western and northern Alleghenies.

&&

.SHORT TERM /8 PM THIS EVENING THROUGH WEDNESDAY NIGHT/...
The upper level trough is progged to begin lifting out with the
final shortwave tracking through upstate NY. This will keep at
least a 50/50 chance of a passing shower or [non-severe] t-storm
over the northeast zones during the afternoon. The heavy
rainfall/FF threat will also shift into New England.

Large scale subsidence and sfc ridging build into the area
Wednesday night. Clearing skies and light/calm wind should
favor some valley fog formation into early Thursday morning.
Incoming airmass will trend cooler/drier with min temps in the
50-60F range.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
All medium range guidance supports dry and warmer conditions
Thursday, as the upper trough lifts out and surface ridging/low
pwats build across PA. A slow-moving upper trough and associated
cold front is then progged to approach from the Grt Lks by next
weekend. A warm front lifting into the region could produce a
few showers/tsra Friday. Ensemble plumes indicate scattered
diurnally-driven convection is likely in the warm sector
Saturday, then perhaps a better chance of more
widespread/organized convection Sunday, as the cold front pushes
into the state. The bulk of medium range guidance pushes the
slow moving cold front east of the area by Monday, resulting in
dry and cooler conditions. However, there remains enough
uncertainty to maintain a low chance of showers Monday.

After a relatively cool Wednesday, expect a return to more
typical summertime warmth Thursday with plenty of sunshine and
850mb temps rebounding to around 15C. A southerly flow ahead of the
upstream trough should result in warm and humid conditions into
next weekend with highs mostly in the 80s and lows in the 60s to
near 70F.

&&

.AVIATION /16Z TUESDAY THROUGH SATURDAY/...
Moist upslope flow beneath the mid/upper level trough and in the
wake of a secondary cold front will bring low-end MVFR and even
some period of IFR CIGS to the Western Mtns of PA (KBFD and
KJST) this afternoon while mainly VFR with Tempo MVFR Cigs and
Vsbys will occur in sctd-numerous SHRA/TSRA over much of Central
and Eastern PA.

Expect the return of low stratus and areas of fog tonight,
especially in places where it rains this afternoon.

Outlook...

Wed-Sat...Isolated, mainly afternoon shra/tsra. Brief
restrictions possible.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Lambert/Steinbugl
NEAR TERM...Lambert/Steinbugl
SHORT TERM...Lambert/Steinbugl
LONG TERM...Fitzgerald
AVIATION...Lambert/Travis/Bauco
Hazardous weather outlook, Jun 27, 11:47 AM EST, 19 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
1247 PM EDT Tue Jun 27 2023

PAZ004>006-010>012-017>019-024>027-033>037-045-281700-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Somerset-Bedford-Fulton-Franklin-Tioga-Southern Clinton-
1247 PM EDT Tue Jun 27 2023

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ051>053-057>059-065-066-281700-
Montour-Northumberland-Columbia-Dauphin-Schuylkill-Lebanon-York-
Lancaster-
1247 PM EDT Tue Jun 27 2023

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Isolated marginally severe thunderstorms with gusty to locally
damaging winds are possible this afternoon and early evening.

Localized heavy rainfall may produce isolated instances of flooding
especially in urban and poor drainage areas. Areas that received
heavy rainfall yesterday will be more susceptible to flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ028-041-042-046-049-050-056-063-064-281700-
Juniata-Northern Lycoming-Sullivan-Southern Lycoming-Union-Snyder-
Perry-Cumberland-Adams-
1247 PM EDT Tue Jun 27 2023

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Localized heavy rainfall may produce isolated instances of flooding
especially in urban and poor drainage areas. Areas that received
heavy rainfall yesterday will be more susceptible to flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

In the hours before

Local storm report, Jun 27, 10:03 AM EST, 2 hours 3 minutes before
Preliminary Local Storm Report
National Weather Service State College PA
1103 AM EDT Tue Jun 27 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     Tstm Wnd Dmg     1 WSW Middleburg        40.78N 77.06W
06/26/2023                   Snyder             PA   Trained Spotter

            Multiple tree limbs down along Iron Bridge
            Road.

&&

NPB
Special weather statement, Jun 27, 10:20 AM EST, 1 hour 46 minutes before
Special Weather Statement
National Weather Service State College PA
1120 AM EDT Tue Jun 27 2023

PAZ063-065-271600-
York PA-Cumberland PA-
1120 AM EDT Tue Jun 27 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN YORK AND
NORTHEASTERN CUMBERLAND COUNTIES THROUGH NOON EDT...

At 1117 AM EDT, Doppler radar was tracking a strong thunderstorm
that was nearly stationary 2 miles east of Bioling Springs.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation
         possible.

Locations impacted include...
Lower Allen, Mechanicsburg, Camp Hill, Boiling Springs, Dillsburg,
Shiremanstown, Siddonsburg, Hogestown and Messiah College.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Very heavy rainfall is also occurring with this storm and may lead
to localized flooding of small streams, particularly between Boiling
Springs and Dillsburg. Do not drive your vehicle through flooded
roadways.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4008 7707 4010 7713 4016 7714 4028 7700
      4018 7685
TIME...MOT...LOC 1517Z 237DEG 8KT 4015 7707

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Lambert
Special weather statement, Jun 27, 11:33 AM EST, 33 minutes before
Special Weather Statement
National Weather Service State College PA
1233 PM EDT Tue Jun 27 2023

PAZ059-066-271715-
Lancaster PA-Lebanon PA-
1233 PM EDT Tue Jun 27 2023

...STRONG THUNDERSTORMS WILL IMPACT CENTRAL LANCASTER AND
SOUTHEASTERN LEBANON COUNTIES THROUGH 115 PM EDT...

At 1233 PM EDT, Doppler radar was tracking several strong
thunderstorms along a line extending from Cornwall to Lititz to near
Willow Street. Movement was northeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and dime to penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation
         possible.

Locations impacted include...
Lancaster, Ephrata, Lititz, Millersville, Willow Street, New Holland,
Manheim, East Petersburg, Cornwall, Akron, Leola, Paradise, Denver,
Reamstown, Rothsville, Strasburg, Quarryville, Newmanstown, Richland
and Brickerville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Very heavy rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3985 7635 3987 7638 3990 7639 4004 7636
      4026 7640 4038 7625 4036 7621 4020 7604
      3986 7610 3983 7635
TIME...MOT...LOC 1633Z 244DEG 13KT 4025 7632 4011 7630 3989 7633

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Lambert

The radar

The Dover AFB radar (KDOX), 139 km away, was scanning. The volume nearest the first event began at 17:07 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lancaster

When
June 27, 12:06 PM EST
Where
Lancaster County, 0.35 mi SSE of Mt Nebo
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
39.875, -76.329

A severe thunderstorm producing winds estimated near 60 mph knocked down a tree and power lines onto Douts Hill Road to the southeast of Pequea.

Thunderstorm Wind, Lancaster

When
June 27, 12:13 PM EST
Where
Lancaster County, 0.17 mi NNE of Rawlinsville
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
39.882, -76.269

A severe thunderstorm producing winds estimated near 60 mph knocked down a large tree at the intersection of Martic Heights Drive and Rawlinsville Road.

Thunderstorm Wind, Dauphin

When
June 27, 1:40 PM EST
Where
Dauphin County, 2.07 mi N of Hershey Arpt
Measured
52 kt (60 mph) estimated gust
Property damage
$6,000
Reported by
911 Call Center
Coordinates
40.330, -76.670

A severe thunderstorm producing winds estimated near 60 mph knocked down trees and wires along Sand Beach Road to the north of Hershey.

Thunderstorm Wind, Lebanon

When
June 27, 2:20 PM EST
Where
Lebanon County, 1.38 mi NW of Fredericksburg
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
40.464, -76.449

A severe thunderstorm producing winds estimated near 60 mph knocked down multiple trees near Mountain Drive to the north of Fredericksburg.

Thunderstorm Wind, York

When
June 27, 7:34 PM EST
Where
York County, 0.48 mi S of Etters
Measured
52 kt (60 mph) estimated gust
Property damage
$6,000
Reported by
Emergency Manager
Coordinates
40.143, -76.750

A severe thunderstorm producing winds estimated near 60 mph knocked down trees and wires onto Route 262 between Midway Road and Whistler Road south of Goldsboro, closing the roadway.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2023Every state in 2023This day in weather historyWarnings in Pennsylvania, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1099961, 1099963, 1099964, 1099968, 1099956.